Alert archive / South Dakota / River Flood Warnings in 2024

River Flood Warning 97, NWS Sioux Falls, SD

June 22, 2024Moody County, South Dakota; Pipestone County, Minnesota

NWS Sioux Falls, SD issued this river flood warning at Jun 22, 2024, 7:10 AM CDT for Moody County, South Dakota; Pipestone County, Minnesota. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Jun 22, 2024, 7:10 AM CDT (12:10 UTC)
Expired
Jul 13, 2024, 7:10 AM CDT
In force
21 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

Counties Pipestone County, MN, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Flandreau Creek above Flandreau (FCRS2). The gauge peaked at 11.52 ft at Jun 22, 2024, 6:00 PM CDT.

actionminormoderate51006/2206/2306/2406/2506/2606/2706/2806/2906/3007/0107/0207/0307/0407/0507/0607/0707/0807/0907/1007/1107/1207/1307/14
Action stage
8 ft
Minor stage
9 ft
Moderate stage
11 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06480650, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 22, 6:21 AM CDT, 49 minutes earlier. Its key messages:

  • Light showers and thunderstorms continue over southwestern Minnesota and northwestern Iowa. These are expected to move to out by late morning
  • A low pressure system and cold front will trigger additional showers and thunderstorms this morning over central South Dakota. These showers will move eastward through the day and be east of the area by late afternoon/early evening.
  • Ongoing flooding may worsen as the runoff from the last 24 hours makes its way to the waterways. Record river flooding is likely on several basins.
  • Conditions will quiet down through the upcoming weekend into early next week. Temperatures remain near seasonal normals.
  • Pattern through next week doesn't favor any long duration rain, but several brief risks for passing convection exist.
Area forecast discussion, Jun 22, 6:21 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
621 AM CDT Sat Jun 22 2024

.KEY MESSAGES...

- Light showers and thunderstorms continue over southwestern
  Minnesota and northwestern Iowa. These are expected to move to
  out by late morning

- A low pressure system and cold front will trigger additional
  showers and thunderstorms this morning over central South
  Dakota. These showers will move eastward through the day and
  be east of the area by late afternoon/early evening.

- Ongoing flooding may worsen as the runoff from the last 24
  hours makes its way to the waterways. Record river flooding
  is likely on several basins.

- Conditions will quiet down through the upcoming weekend into
  early next week. Temperatures remain near seasonal normals.

- Pattern through next week doesn't favor any long duration
  rain, but several brief risks for passing convection exist.

&&

.DISCUSSION...
Issued at 355 AM CDT Sat Jun 22 2024

TODAY: Lingering showers and thunderstorms over northwestern Iowa
and central Minnesota will continue to push off to the east this
morning. Another round of showers and thunderstorms is possible as a
surface low and associated cold front move through late this
morning. The better environment for thunderstorms is located over
central Iowa. However, there is 500-800 J/kg of elevated
instability to work with. If convection does initiate, the main
threats will be moderate to briefly heavy rainfall, possibly
some small hail, and wind gusts to 50 mph. These storms should
be east of the area by late afternoon. Clouds will decrease from
west to east and we may catch a few peaks of sunshine before
sunset. Highs for this afternoon look to be in the mid to upper
70s with a few 80s along the Missouri River counties. A
pleasant overnight follows with mostly clear skies and lows in
the lower 60s.

SUNDAY: For Sunday, a weak high pressure ridge builds in from the
west. With rising heights we can expect a sunny day with warm
temperatures in the 80s, with the warmest temperatures again along
the Missouri River counties. Lows will be warm in the mid to
upper 60s. Late Sunday into early Monday, there is a low (<30%)
probability of some light showers. Confidence is low due to low
agreement in guidance. If showers develop, they will remain
light, producing a trace to a tenth or two.

MONDAY: Flow aloft becomes more zonal for Monday. Strong WAA and
southwesterly winds warm the 850mb temperatures into the upper 20s
Celsius! Good mixing will kick the highs up into low to mid 90s F at
the surface. Along with good mixing come gusty winds. Look for winds
to be southerly becoming southwesterly sustained at 15-20 mph with
gusts 25-30 mph by afternoon. A subtle mid-level wave and associated
cold front moves through late Monday into early Tuesday bringing a
chance for some showers and thunderstorms. Elevated instability is
sufficient to produce a few storms that could become strong to
severe. At this time model agreement is low, and therefore
confidence in thunderstorm development is low. Monday night lows
will be warm, in the upper 60-70s.

TUESDAY-SATURDAY: A series of short waves bring multiple rounds of
showers through Thursday. An upper trough approaches from the west
Thursday afternoon bringing our next chance for strong to severe
thunderstorms. Models are in fairly good agreement in the
development of the low pressure system, but they differ greatly in
timing and track. Definitely one to keep an eye on, especially
after the recent rains.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 616 AM CDT Sat Jun 22 2024

IFR fog and stratus continues to spread into portions of
southeast SD and southwest MN early this morning, including near
Huron and Sioux Falls. Further south, low VFR conditions should
linger through mid morning until IFR to MVFR stratus overspreads
the region through at least mid day. Conditions should improve
this afternoon as a passing cold front sweeps through, lifting
ceilings some and turning winds northwest. Isolated showers and
storms will persist in the region through mid afternoon. By this evening,
drier VFR conditions will prevail.

&&

.HYDROLOGY...
Issued at 244 PM CDT Fri Jun 21 2024

The flood watch has been extended for portions of southeastern
South Dakota, southwestern Minnesota, and northwestern Iowa.
Additional showers and thunderstorms are expected to develop
this afternoon and push east over an area already experiencing
significant flooding. Additional rainfall totals of 0.25 to 0.5
inches are expected. Though these totals are not considered
heavy rainfall, the situation over this area is already such
that any additional rainfall over a few tenths will exacerbate
an already serious situation.

In addition, river levels are expected to continue to rise over the
next 12 to 24 hours as the rainfall drains from the surrounding area
into the water ways. Widespread moderate to major flooding is
expected with some river basins seeing potently record breaking
peaks.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through this evening for SDZ062-067.
MN...Flood Watch through this evening for MNZ081-089-090-098.
IA...Flood Watch through this evening for IAZ001>003-012>014.
NE...None.

&&

DISCUSSION...AJP
AVIATION...
HYDROLOGY...AJP
Hazardous weather outlook, Jun 22, 4:20 AM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
420 AM CDT Sat Jun 22 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-230930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
420 AM CDT Sat Jun 22 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

A few more scattered showers with an occasional rumble of thunder
will be possible through the late afternoon. Additional accumulation
of a few tenths for areas west of I-29. East of I-29 can expect
additional accumulation of 0.25 to 0.5 inches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Ongoing flooding concerns will continue over the next few days as
rainfall drains from the surrounding area into the waterways.

More scattered showers and storms will be possible by Sunday night,
though the threat is low (<30%). A better chance for a few strong to
severe thunderstorms is possible Monday night into Tuesday morning. A
few storms may become severe with large hail and damaging wind gusts
being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 7:32 PM CDTFlash Flood WarningFSDAurora, Brule, Charles Mix, Davison, Douglas, Gregory and 2 more3 hr
Jun 21, 7:33 PM CDTFlash Flood WarningFSDBon Homme, Clay, Hutchinson, Lincoln, McCook, Minnehaha and 2 more4 hr
Jun 21, 7:57 PM CDTFlash Flood Warning Considerable damage threatFSDClay, Lincoln, Minnehaha, Turner, Yankton4 hr
Jun 22, 1:30 AM CDTAreal Flood WarningFSDUnion59 hr
Jun 22, 3:40 AM CDTRiver Flood WarningFSDBon Homme3 days
Jun 22, 3:40 AM CDTRiver Flood WarningFSDMinnehaha21 days
Jun 22, 3:40 AM CDTRiver Flood WarningFSDUnion21 days
Jun 22, 7:15 AM CDTRiver Flood WarningFSDMoody21 days
Jun 22, 10:32 AM CDTRiver Flood WarningFSDUnion6 days
Jun 22, 12:28 PM CDTRiver Flood WarningFSDBrookings21 days
Jun 22, 2:14 PM CDTRiver Flood WarningFSDMoody21 days
Jun 22, 2:14 PM CDTRiver Flood WarningFSDMinnehaha, Moody21 days
Jun 22, 6:12 PM CDTRiver Flood WarningFSDMoody21 days
Jun 21, 8:19 PM CDTFlash Flood WarningFSDDickinson, Lyon, O'Brien, Osceola, Sioux4 hr
Jun 21, 8:45 PM CDTFlash Flood Warning Considerable damage threatFSDLyon, Osceola4 hr
Jun 21, 9:13 PM CDTTornado WarningFSDOsceola32 min
Jun 21, 9:25 PM CDTFlash Flood WarningFSDClay, Dickinson, O'Brien, Sioux4 hr
Jun 21, 9:44 PM CDTTornado WarningFSDSioux17 min
Jun 21, 10:00 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola30 min
Jun 21, 10:57 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson33 min
Jun 22, 1:56 AM CDTFlash Flood Warning EmergencyCatastrophic damage threatFSDSioux3 hr
Jun 22, 3:40 AM CDTRiver Flood WarningFSDO'Brien21 days
Jun 22, 3:40 AM CDTRiver Flood WarningFSDDickinson23 days
Jun 22, 3:40 AM CDTRiver Flood WarningFSDClay21 days
Jun 22, 3:40 AM CDTRiver Flood WarningFSDSioux21 days
Jun 22, 3:40 AM CDTRiver Flood WarningFSDDickinson21 days
Jun 22, 3:40 AM CDTRiver Flood WarningFSDPlymouth, Woodbury3 days
Jun 22, 7:18 AM CDTRiver Flood WarningFSDCherokee29 hr
Jun 21, 7:06 PM CDTFlash Flood WarningFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock4 hr
Jun 22, 3:40 AM CDTRiver Flood WarningFSDLyon21 days
Jun 22, 8:34 AM CDTAreal Flood WarningFSDCottonwood25 hr
Jun 22, 11:59 AM CDTSevere Thunderstorm WarningFSDLyon31 min

Nearby

River Flood Warnings in South Dakota, 2024River Flood Warnings in Minnesota, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.